I have bursitis in my left hip and a small labrum tear in the hip socket. I started the methylprednisolone on 11/29 with a 4 day dose of 24mg / day and then the Medrol Dose pak to finish out. By the 7th day I was having severe upper abdominal pain and nausea. I had 3 days left of the dose pak but didn't complete it. I was so scared and couldn't eat for 2 days but only pears and grapes, water and very weak tea. Now I am starting with acne on my forehead as if I were a teenager (I'm 48 years old) and this is now three weeks after stopping the med. How long do the side effects continue and what else can I expect?
To me, the benefits of the medication did not out weigh the side effects. I was taking Naproxen and that was working very well, but my ortho doc. prescribed the steroid as I was in a lot of pain the day of my appointment and did not take the NSAID so as to give a true picture of my mobility and pain level unmedicated. I was also prescribed physical therapy as well as given a future appointment for a cortisone injection. Physical therapy has helped considerably but I canceled the appointment for the injection. I now very nervous to continue with medicated pain management on this level.
Any advice or info you can provide would be much appreciated!
Long-term use of methylprednisolone, as with all corticosteroids, can be associated with hyperglycemia, decreased resistance to infection, weight gain, glaucoma, osteoporosis and psychosis, especially when used at high dosage. The most serious side effect occurs after the adrenal glands cease natural production of cortisol, which methylprednisolone will replace. Abrupt cessation of the drug after this occurs can result in a condition known as Addisonian crisis, which can be fatal. To prevent this, the drug is usually prescribed with a tapering dosage, including a pre-dosed "dose pack" detailing a specific number of pills to take at designated times over a several-day period. Pharmacists sometimes advise that this drug can cause sleeplessness and "down" moods.
Some serious side effects that you should contact a doctor if you see:
*problems with your vision;
*swelling, rapid weight gain, feeling short of breath;
*severe depression, unusual thoughts or behavior, seizure (convulsions);
*bloody or tarry stools, coughing up blood;
*pancreatitis (severe pain in your upper stomach spreading to your back, nausea and vomiting, fast heart rate);
*low potassium (confusion, uneven heart rate, extreme thirst, increased urination, leg discomfort, muscle weakness or limp feeling); or
*dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).
Less serious side effects would include:
*sleep problems (insomnia), mood changes;
*acne, dry skin, thinning skin, bruising or discoloration;
*slow wound healing;
*headache, dizziness, spinning sensation;
*nausea, stomach pain, bloating; or
*changes in the shape or location of body fat (especially in your arms, legs, face, neck, breasts, and waist).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.